Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 14, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Mar 17, 2018, 5:01 PM CDT for Van Buren County, Tennessee. It was in force for 16 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 17, 2018, 5:01 PM CDT (22:01 UTC)
- Expired
- Mar 17, 2018, 5:17 PM CDT
- In force
- 16 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Van Buren County, TN
The radar
The Northeast Alabama radar (KHTX), 103 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 17, 5:07 PM CDT | HAIL 1 | 10 Sse Spencer, TN | FALL CREEK FALLS GOLF COURSE COVERED WITH QUARTERS AND NICKELS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
839
WUUS54 KOHX 172201
SVROHX
TNC175-172230-
/O.NEW.KOHX.SV.W.0014.180317T2201Z-180317T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
501 PM CDT SAT MAR 17 2018
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Central Van Buren County in Middle Tennessee...
* Until 530 PM CDT
* At 500 PM CDT, a severe thunderstorm was located near Spencer,
moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Spencer and Fall Creek Falls State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3569 8529 3557 8542 3556 8544 3559 8555
3571 8555 3575 8527 3572 8527
TIME...MOT...LOC 2200Z 276DEG 46KT 3564 8545
HAIL...1.00IN
WIND...60MPH
$$
Barnwell1 follow-up statement
396
WWUS54 KOHX 172217
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
517 PM CDT SAT MAR 17 2018
TNC175-172226-
/O.CAN.KOHX.SV.W.0014.000000T0000Z-180317T2230Z/
Van Buren TN-
517 PM CDT SAT MAR 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL VAN BUREN COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
LAT...LON 3569 8529 3557 8542 3556 8544 3559 8555
3571 8555 3575 8527 3572 8527
TIME...MOT...LOC 2215Z 276DEG 46KT 3562 8519
$$
BarnwellWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 4:23 PM CDT, 38 minutes earlier.
Area forecast discussion, Mar 17, 4:23 PM CDT, 38 minutes before
Area Forecast Discussion National Weather Service Nashville TN 423 PM CDT Sat Mar 17 2018 .DISCUSSION... Today has panned out to be a beautiful mostly sunny day. However, it's not over yet. There is still the potential for some isolated strong to potentially severe storms to develop east of I-65 , especially along the Upper Cumberland Plateau as we head into the early evening hours. Places west of there should see a pretty quiet night. Currently a cold front is located just west of the Tennessee River, but it will progress to the east tonight along with a surface low over Kentucky. Temperatures will dip into the 40s overnight as winds shift out of the north following the frontal passage. Winds will remain out of the north for most of the day on Sunday keeping temperatures cooler than they were today, but we should still warm into the upper 60s. By the afternoon hours a warm front will lift north bringing an increasing chance of showers and eventually thunderstorms to the mid state. By Monday morning a warm moist airmass will be in place and as temperatures rise into the afternoon hours, the atmosphere will become quite unstable. An upper level wave will approach from the northwest Monday afternoon. This wave coupled with a surface low will provide plenty of low level shear for storms to develop rotation and bulk shear to produce persistent thunderstorms. Models seem to be in decent agreement on the placement of the low and on the severe possibilities. The best instability exists south of I-40, but there is certainly enough instability indicated to suggest strong to severe storms north of I-40. Soundings indicate that some large hail will be possible, with damaging winds and tornadoes remaining relevant threats. The main timing for severe storms looks to be from the early afternoon hours into early evening. The uncertainty in all of this lies with the movement of the upper wave and surface low and whether or not we become as unstable in the early afternoon hours as models are indicating. By later in the evening the low and associated cold front will have pushed east of the mid-state. Some wrap around moisture might provide a few more showers overnight Monday as the system continues to move east. The next upper wave will enter the forecast on Tuesday afternoon bringing another round of showers and cooler temperatures Tuesday afternoon and Wednesday morning. Temps may get cool enough for some places to see a few flurries mix with the rain late Tuesday night. A break in the activity will come on Wednesday and Thursday as the upper trough moves east. Heading into next weekend a developing low will move toward the upper Mississippi Valley bringing another wave of warm moist air and a chance of thunderstorms to Middle Tennessee. && .AVIATION... 12Z TAF DISCUSSION. CKV/BNA/MQY/CSV...Light shwrs CSV should last only thru 17/13Z at latest. Other terminals should experience significant decreasing cloudiness behind line of shwrs. Sfc front moving into mid state region this afternoon could result in iso to even sct shwrs/tstms later this afternoon, but do not have enough confidence at this point in location development to even mention VCTS wording CSV. High level bkn cloudiness should stream across the mid state region thru 18/12Z. Other than some temp IFR fog BNA and potentially IFR/MVFR fog other locations this morning, VFR conditions should prevail thru 18/12Z. Exception to this could be at CSV, when after 18/09Z, enough residual low level moisture pooling could support MVFR fog development. && .PRELIMINARY POINT TEMPS/POPS... Nashville 45 65 50 72 46 / 20 0 80 80 60 Clarksville 40 60 47 68 41 / 10 10 80 80 50 Crossville 45 63 47 62 46 / 50 0 80 60 80 Columbia 45 66 51 71 46 / 20 10 70 70 50 Lawrenceburg 45 67 51 72 47 / 20 10 70 70 50 Waverly 44 64 49 69 42 / 10 10 80 80 50 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......11 AVIATION........19
Hazardous weather outlook, Mar 17, 4:19 PM CDT, 42 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 419 PM CDT Sat Mar 17 2018 TNZ005>011-023>034-056>066-075-077>080-093>095-182130- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 419 PM CDT Sat Mar 17 2018 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms are possible late this afternoon and evening for northeastern portions of Middle TN. Damaging straight line winds and large hail will be possible through 10 or 11 pm tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Severe thunderstorms are possible on Monday afternoon and evening for all of Middle TN. All severe threats will be possible, including large hail, damaging winds, and isolated tornadoes. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on Monday afternoon and evening. Spotter Thunderstorm Reporting Criteria Tornado Funnel Cloud Flooding Hail >= 1/2 inch Winds >50 mph (Measured) Structural Damage Trees or Powerlines Down 27
In the hours before
Special weather statement, Mar 17, 4:32 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Nashville TN
432 PM CDT SAT MAR 17 2018
TNZ065-078-080-172215-
Van Buren TN-Warren TN-White TN-
432 PM CDT SAT MAR 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR VAN BUREN...CENTRAL WARREN AND
SOUTHERN WHITE COUNTIES UNTIL 515 PM CDT...
At 432 PM CDT, Doppler radar was tracking a strong thunderstorm over
McMinnville, moving east at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
McMinnville, Spencer, Morrison, Doyle, Virgin Falls State Natural
Area, Rock Island State Park and Fall Creek Falls State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
Middle Tennessee.
LAT...LON 3579 8526 3579 8527 3578 8526 3571 8527
3558 8541 3559 8589 3579 8590 3588 8525
TIME...MOT...LOC 2132Z 263DEG 32KT 3569 8581
BarnwellSpecial weather statement, Mar 17, 4:46 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Nashville TN
446 PM CDT SAT MAR 17 2018
TNZ077>080-172230-
Coffee TN-Van Buren TN-Grundy TN-Warren TN-
446 PM CDT SAT MAR 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COFFEE...SOUTHWESTERN VAN
BUREN...SOUTHERN WARREN AND NORTHERN GRUNDY COUNTIES UNTIL 530 PM
CDT...
At 446 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Manchester, moving east at 50 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
McMinnville, Manchester, Spencer, Altamont, Morrison, Beersheba
Springs, Viola, Summitville and Fall Creek Falls State Park.
This includes Interstate 24 between mile markers 107 and 113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3546 8614 3564 8615 3564 8604 3566 8601
3573 8537 3559 8540 3557 8542 3555 8546
3553 8561 3549 8554 3543 8554 3542 8551
3543 8559
TIME...MOT...LOC 2146Z 266DEG 42KT 3556 8602
BarnwellThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 1:46 AM CDT | Special Weather Statement | OHX | Stewart | 29 min |
| Mar 17, 2:09 AM CDT | Special Weather Statement | OHX | Montgomery | 36 min |
| Mar 17, 2:44 AM CDT | Special Weather Statement | OHX | Robertson | 31 min |
| Mar 17, 2:49 AM CDT | Special Weather Statement | OHX | Montgomery | 11 min |
| Mar 17, 2:54 AM CDT | Special Weather Statement | OHX | Cheatham | 36 min |
| Mar 17, 3:29 AM CDT | Special Weather Statement | OHX | Robertson | 16 min |
| Mar 17, 3:43 AM CDT | Special Weather Statement | OHX | Sumner | 47 min |
| Mar 17, 3:47 AM CDT | Special Weather Statement | OHX | Lawrence, Wayne | 28 min |
| Mar 17, 4:11 AM CDT | Special Weather Statement | OHX | Smith, Trousdale | 34 min |
| Mar 17, 4:14 AM CDT | Special Weather Statement | OHX | Rutherford | 46 min |
| Mar 17, 4:16 AM CDT | Special Weather Statement | OHX | Giles, Lawrence | 44 min |
| Mar 17, 4:32 PM CDT | Special Weather Statement | OHX | Van Buren, Warren | 43 min |
| Mar 17, 4:46 PM CDT | Special Weather Statement | OHX | Coffee, Van Buren, Warren | 44 min |
| Mar 17, 5:24 PM CDT | Special Weather Statement | OHX | Van Buren | 36 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.